Alert archive / Wyoming / Tornado Warnings in 2008

Tornado Warning 9, NWS Rapid City, SD

June 2, 2008Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 2, 2008, 3:20 PM MDT for Campbell County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2008, 3:20 PM MDT (21:20 UTC)
Expired
Jun 2, 2008, 4:00 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:36 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:45 PM MDT, 35 minutes earlier.

Area forecast discussion, Jun 2, 2:45 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON JUN 2 2008

.DISCUSSION...LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER
NORTHEASTERN WY AND EASTERN CO. A WARM FRONT STRETCHES EASTWARD FROM
THE CO LOW INTO NEB AND INTO NORTHEAST KS. ANOTHER WEAK AND NEARLY
STATIONARY FRONTAL BOUNDARY IS LOCATED ACROSS NORTHERN SD AND INTO
EASTERN MT.

UPPER LEVEL ANALYSIS CONTINUES TO SHOW WEST-SOUTHWEST FLOW ACROSS
THE ROCKIES AND THE PLAINS REGION. FAIRLY STRONG UPPER LEVEL JET
STRETCHES ACROSS UT...WY...SD...AND NORTHERN NEB. IMBEDDED SHORTWAVE
ENERGY IN THE FLOW WILL BRING ANOTHER ROUND OR TWO OF STORMS THIS
AFTERNOON AND TONIGHT. STORMS ARE NOW DEVELOPING ACROSS SOUTHEAST
MT...FAR NORTHWEST SD...AND THE HILLS. SEVERE POTENTIAL STILL LOOKS
GOOD FOR MOST OF THE AREA...WITH A LITTLE BETTER POTENTIAL FROM
THE BLACK HILLS AREA THROUGH FAR SOUTHERN SD...WHERE INCREASING LOW
LEVEL MOISTURE WILL RESULT IN CAPE VALUES EXCEEDING 1000 J/KG
LATER THIS AFTERNOON AND EVENING. SHEAR WILL ALSO BE STRONGEST
ACROSS FAR SOUTHERN SD WHERE SOUTH-SOUTHEASTERLY LOW LEVEL WINDS
WILL BE PICKING UP A BIT LATER THIS AFTERNOON AND EVENING. LARGE
HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM SEVERE
STORMS...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO ACROSS
NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHERN SD IN CLOSER
VICINITY TO SURFACE LOW.

THERE IS SOME THREAT FOR LOCALLY HEAVY RAIN AND FLOODING...BUT STORM
MOTION...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE
AREA...SHOULD BE SUFFICIENTLY FAST ENOUGH TO KEEP THE THREAT
RELATIVELY LOW. HOWEVER...THERE ARE A FEW LOCATIONS ACROSS THE AREA
THAT HAVE A LOW TOLERANCE FOR PROLONGED HEAVY RAIN AT THIS
POINT...SO WILL HAVE TO CLOSELY MONITOR THAT THREAT.

UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS FLOW
ALOFT REMAINS FROM THE WEST-SOUTHWEST. THIS WILL BRING DAILY CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. THE COVERAGE ON
TUESDAY IS LIKELY TO BE MORE ISOLATED TO SCATTERED IN NATURE...
ESPECIALLY BY LATER IN THE DAY...AS MAIN WAVE SHIFTS EAST OF THE
AREA AND SOME DRIER AIR FILTERS IN FOR A BRIEF TIME. CHANCES FOR
SEVERE WX ON TUESDAY WILL BE VERY MINIMAL AS COOL FRONT PASSES
THROUGH EARLY IN THE DAY AND INSTABILITY DECREASES. HIGHS ON TUESDAY
WILL BE IN THE 60S AND LOWER 70S.

CHANCES FOR PCPN WILL INCREASE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY AS STRONGER DISTURBANCE APPROACHES THE AREA. MODELS
SHOWING SOME UNCERTAINTY WITH REGARD TO MAIN TRACK OF WAVE...WHICH
WILL INFLUENCE WHERE BETTER CHANCES WILL BE. FOR NOW WILL KEEP
CHANCE TO LIKELY POPS ACROSS THE AREA ON WEDNESDAY AND WEDNESDAY
NIGHT. THERE IS SOME THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF
THE BLACK HILLS LATER WEDNESDAY INTO WEDNESDAY EVENING...AS ANOTHER
FRONTAL BOUNDARY SLOWLY CROSSES THIS AREA. HIGHS WEDNESDAY WILL
MOSTLY BE IN THE 60S...WITH CONSIDERABLE CLOUD COVER AROUND.

EXTENDED...A COUPLE OF BROAD UPPER TROUGHS CROSSING THE AREA WILL
LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND...WITH A
NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
WIDESPREAD RAIN WILL BE ON THURSDAY...AS THE FIRST UPPER LOW CROSSES
THE NORTHERN PLAINS. TEMPERATURES WILL BE COOLER THAN NORMAL BOTH
THURSDAY AND FRIDAY...WITH WARMER TEMPERATURES THROUGH THE WEEKEND.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND OVERNIGHT. LARGE HAIL IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS. VFR CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF
IFR CIGS/VSBYS FROM LATE THIS EVENING UNTIL LATE TUESDAY MORNING.
VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY AFTN WITH ANOTHER
CHANCE OF AFTN/EVENING THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 2, 6:08 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
608 AM MDT MON JUN 2 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
608 AM MDT (708 AM CDT) MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS...BUT A TORNADIC
THUNDERSTORM IS NOT OUT OF THE QUESTION ACROSS SOUTHERN PORTIONS OF
SOUTH DAKOTA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS
THROUGH SUNDAY...BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:15 PM MDTSevere Thunderstorm WarningUNRHarding21 min
Jun 1, 6:39 PM MDTSevere Thunderstorm WarningUNRButte66 min
Jun 1, 6:47 PM MDTSevere Thunderstorm WarningUNRBennett58 min
Jun 1, 7:38 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence67 min
Jun 1, 8:21 PM MDTSevere Thunderstorm WarningUNRButte, Meade39 min
Jun 1, 8:26 PM MDTSevere Thunderstorm WarningUNRZiebach19 min
Jun 1, 9:05 PM MDTSevere Thunderstorm WarningUNRMeade55 min
Jun 1, 9:50 PM MDTAreal Flood AdvisoryUNRZiebach6 hr
Jun 1, 9:56 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River64 min
Jun 1, 10:10 PM MDTSevere Thunderstorm WarningUNRFall River65 min
Jun 1, 10:57 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River53 min
Jun 1, 11:00 PM MDTSevere Thunderstorm WarningUNRFall River45 min
Jun 1, 11:02 PM MDTSevere Thunderstorm WarningUNRFall River88 min
Jun 2, 12:48 AM MDTSevere Thunderstorm WarningUNRFall River37 min
Jun 2, 2:52 AM MDTSevere Thunderstorm WarningUNRCuster, Pennington53 min
Jun 2, 2:00 PM MDTSevere Thunderstorm WarningUNRButte, Harding75 min
Jun 2, 3:12 PM MDTSevere Thunderstorm WarningUNRButte, Harding54 min
Jun 2, 3:57 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins63 min
Jun 2, 4:55 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach65 min
Jun 2, 4:56 PM MDTAreal Flood AdvisoryUNRButte, Harding4 hr
Jun 2, 5:06 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade52 min
Jun 2, 5:38 PM MDTSevere Thunderstorm WarningUNRButte, Meade58 min
Jun 2, 5:54 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach66 min
Jun 1, 8:53 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston67 min
Jun 1, 9:11 PM MDTTornado WarningUNRWeston43 min
Jun 2, 2:41 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook79 min
Jun 2, 3:14 PM MDTSevere Thunderstorm WarningUNRCampbell76 min
Jun 2, 3:45 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston75 min
Jun 2, 4:35 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston55 min
Jun 2, 4:38 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook37 min
Jun 2, 5:27 PM MDTSevere Thunderstorm WarningUNRWeston44 min
Jun 2, 5:30 PM MDTTornado WarningUNRWeston26 min

Nearby

Tornado Warnings in Wyoming, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.